Ask the Diabetes Educator Archive

6/16/03

Q:

I am a type 1 diabetic. I've had the disease for two years now and I have a question. I weigh about 155 lbs. and i am almost 6 feet tall. I lift about everyday , and i just recently have began to take the supplement creatine monohydrate. I drink lots and lots of water just to be safe , but im geting worried , b/c i hear many different things, some are good and some are bad. can you please help me and tell me what i should do. i just finished the loading process of 15 grams a day and now i take about 5 grams a day. Please answer my question it would mean so much to me because i dotn want to have anything happen to me down the road, but iIwould really like to continue using the supplement because I do get results.

A:

My answer may not be what you want to hear. With not a lot of outcome studies available, and little in the way of long term results, nothing totally definitive can be given for an answer. Reported side effects are seen at less than 5 grams/day: nausea, cramping, depression being more common. High doses may negatively impact kidney/liver function over the longer haul. This may be the result of creatine's conversion to creatinine, toxic in high doses, but naturally occurring in skeletal muscles. Again, it's about balance as with everything else: good and necessary at the right amount; toxic and potentially harmful in "unnatural" quantities. For those with diabetes, it is suggested no more than 1gm/day, far below your current intake. With quarterly testing of your A1C, ask your physician to also measure your kidney/liver functions. Perhaps the two of you can work out a tracking program.

Get Our Newsletter

Accountability